The medication my doctor prescribed is making me feel worse. Can I safely stop it?

I’ve recently had a tissue mitral valve replacement as well as partial Maze procedure. I am told I may need to stay on 20mg lisinopril & 50mg carvedilol. These drugs make me tired, sleepy a lot, low energy, lightheaded. I am 57 & need to work in a machine shop, bending & standing, physical labor. I also enjoy the outdoors & being physically active but I’m tired a lot now. I am curious if anyone has successfully weaned off of these drugs and still had good heart function without increasing the risk for complications. I had severe regurgitation with my leaky valve but I feel much worse & my lack of energy is now much worse than ever, but I fear going against my Dr & attempting to stop these drugs on my own without more knowledge. I would like to know if anyone else has done this & what were the results? Thank you.

Submitted by Kent from Wausau, Wisconsin on 03/16/2014

by Roberto Lufschanowski, MD

Dear Kent: Most likely the Carvedilol is the reason for your symptoms. You should discuss with your cardiologist the dose and possible alternatives.